Alert archive / Pennsylvania / Flash Flood Warnings in 2024
Flash Flood Warning 15, NWS Cleveland, OH
NWS Cleveland, OH issued this flash flood warning at Aug 17, 2024, 6:05 PM EDT for Crawford County, Pennsylvania. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2024, 6:05 PM EDT (22:05 UTC)
- Expired
- Aug 17, 2024, 10:14 PM EDT
- In force
- 4 hr
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Flood severity
- None
County Crawford County, PA
The radar
The Pittsburgh radar (KPBZ), 135 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 6:45 PM EDT | FLOOD | 4 Ssw Blooming Valley, PA | Multiple calls for flooded roads between West Mead and East Mead Townships. |
| Aug 17, 6:45 PM EDT | FLOOD | 7 Nnw Hydetown, PA | Multiple calls for flooded roads in and around Centerville Borough. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 828 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 602 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
982
WGUS51 KCLE 172205
FFWCLE
PAC039-180300-
/O.NEW.KCLE.FF.W.0015.240817T2205Z-240818T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cleveland OH
605 PM EDT Sat Aug 17 2024
The National Weather Service in Cleveland has issued a
* Flash Flood Warning for...
Eastern Crawford County in northwestern Pennsylvania...
* Until 1100 PM EDT.
* At 605 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts up to 1.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Guys Mills, Lincolnville, Riceville, Canadohta Lake, Cochranton,
Blooming Valley, Townville and Spartansburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4173 8003 4178 7995 4185 7987 4185 7979
4185 7961 4183 7961 4181 7961 4179 7961
4175 7961 4172 7961 4171 7974 4168 7980
4160 7989 4152 8003 4152 8018 4160 8018
4162 8014 4165 8009
FLASH FLOOD...RADAR INDICATED
$$
Sullivan2 follow-up statements
756
WGUS71 KCLE 172246
FFSCLE
Flash Flood Statement
National Weather Service Cleveland OH
646 PM EDT Sat Aug 17 2024
PAC039-180300-
/O.CON.KCLE.FF.W.0015.000000T0000Z-240818T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crawford PA-
646 PM EDT Sat Aug 17 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING FOR EASTERN CRAWFORD COUNTY...
At 646 PM EDT, Heavy rain has ended across the warned area, but
run-off from earlier rain may continue to lead to rises in area
streams and creeks. Between 1.5 and 3.5 inches of rain have fallen.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Guys Mills, Lincolnville, Riceville, Canadohta Lake, Cochranton,
Blooming Valley, Townville and Spartansburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4173 8003 4178 7995 4185 7987 4185 7979
4185 7961 4183 7961 4181 7961 4179 7961
4175 7961 4172 7961 4171 7974 4168 7980
4160 7989 4152 8003 4152 8018 4160 8018
4162 8014 4165 8009
FLASH FLOOD...RADAR INDICATED
$$
Sullivan769
WGUS71 KCLE 180214
FFSCLE
Flash Flood Statement
National Weather Service Cleveland OH
1014 PM EDT Sat Aug 17 2024
PAC039-180224-
/O.CAN.KCLE.FF.W.0015.000000T0000Z-240818T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crawford PA-
1014 PM EDT Sat Aug 17 2024
...FLASH FLOOD WARNING IS CANCELLED FOR EASTERN CRAWFORD COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
&&
LAT...LON 4173 8003 4178 7995 4185 7987 4185 7979
4185 7961 4183 7961 4181 7961 4179 7961
4175 7961 4172 7961 4171 7974 4168 7980
4160 7989 4152 8003 4152 8018 4160 8018
4162 8014 4165 8009
$$
SullivanWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 3:41 PM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 17, 3:41 PM EDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 341 PM EDT Sat Aug 17 2024 .SYNOPSIS... Low pressure over lower Michigan will drift east to Lake Ontario by Sunday evening as a trailing cold front slowly crosses the area tonight. High pressure will build over the region in the early to mid-week period. && .NEAR TERM /THROUGH SUNDAY NIGHT/... Convective activity has increased this afternoon and will persist until about 00Z with some decrease thereafter. Effective wind shear of 20-25 knots with MLCAPE of 1500-2000 J/KG will allow the activity to continue with some potential for strong to severe wind and perhaps marginally severe hail mainly east of I-71. Areas of heavy rain are likely along the lakeshore where storms persist especially from Conneaut east into Erie County PA. The region will be dominated by a slow moving low pressure over the eastern Great Lakes through Sunday night. Somewhat of a hybrid synoptic/lake enhanced rain event is expected. Scattered to numerous showers and thunderstorms can be expected with peak activity being diurnally driven in the afternoon and be mainly north of US Route 30 and east of I-71. The heaviest rainfall will be in the lakeshore counties from CLE east to ERI where 1-2.5" is possible with repeated activity. More stable and drier air will filter into the region later Sunday night. Lows tonight will be in the 60s with readings about 5 degrees cooler Sunday night. Highs on Sunday will be in the 70s. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... Surface low pressure and associated deep upper level trough will continue to exit the Great Lakes region to the east on Monday. Broad scale northwesterly flow, lingering low level moisture, and cooler air aloft over a warm lake will allow for lingering lake enhanced rain showers to persist early Monday morning through the afternoon across Northeast Ohio and Northwest Pennsylvania. Large scale subsidence under Canadian high pressure will allow for dry and quiet conditions across the region through the remainder of the short term period. Northerly flow through the short term will keep temperatures below normal in the low to mid 70s for highs and upper 40s to lower 50s for overnight lows. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... Quiet and dry weather will continue through the long term period as the aforementioned high pressure gradually builds eastward across the Great Lakes region and into the Mid Atlantic region through the long term. Afternoon high temperatures during the period will begin in the mid-70s while gradually warming to the mid 80s by Saturday. Overnight low temperatures follow a similar trend as they begin near 50 degrees Wednesday night before settling in the mid to upper 60s by Friday night. && .AVIATION /18Z Saturday THROUGH Thursday/... VFR conditions prevail across the region but diurnal heating has initiated convection over northern Ohio and central Ohio. The coverage and intensity will increase until near 21Z ahead of a diffuse slow moving cold front that extends from just south of CHI to southern lower Michigan. The front will sag southeast into the region tonight will gradual wind shift to the west and then northwest. Scattered Showers and thunderstorms with MVFR ceilings and visibility will become concentrated east of I-71 and especially along I-90 east of CLE. The activity is somewhat diurnal and will wane toward sunset and after the weak frontal passage with peak coverage/intensity from 19-22Z. Southwest winds of 10-15 knots can be expected with gusts around 20 knots but higher in storms near 30-40 knots. Lower clouds will spread into the region after midnight with generally MVFR conditions with areas of IFR which will improve toward noon on Sunday. Outlook...Non-VFR possible in showers and thunderstorms through Monday mainly in the afternoon and early evening. Widespread non- VFR appears most likely in low ceilings Sunday into Monday. && .MARINE... Upper level low persists over the Great Lakes region through the weekend while a surface low drags a cold front east through early Sunday morning. Southwest winds 10 to 15 knots will keep wave heights offshore and below 3 feet through the rest of today and into Sunday afternoon. Winds turn northwesterly while increasing to 15-20 knots by late Sunday afternoon and 15-25 knots by Sunday evening. This will allow for wave heights to build to 3-6 feet. Expect for winds and waves to be above small craft criteria late Sunday night through Tuesday afternoon/evening with a Small Craft Advisory and Beach Hazards Statement likely needed through that time period. Lingering surface troughing will persist across Lake Erie through Monday morning before high pressure builds overhead Monday into Tuesday. The high will allow for northerly winds to decrease to 10- 15 knots by Tuesday night. As the high builds east across the Great Lakes region through next week, generally easterly winds behind the aforementioned cold front will continue into Friday. The aforementioned surface troughing coupled with cooler 850 mb temperatures and a warm lake surface temperature will create an environment favorable for waterspouts to develop from tonight through the weekend. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. NY...None. MARINE...None. && SYNOPSIS...LaPlante NEAR TERM...LaPlante SHORT TERM...Iverson LONG TERM...Iverson AVIATION...LaPlante MARINE...Iverson
Hazardous weather outlook, Aug 17, 4:29 AM EDT, 13 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 429 AM EDT Sat Aug 17 2024 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-180830- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 429 AM EDT Sat Aug 17 2024 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. Scattered thunderstorms are expected this afternoon. A few of these storms may be strong to severe with isolated damaging wind gusts possible. Heavy rainfall may lead to localized flooding during this time, primarily in low-lying or urban areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-180830- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 429 AM EDT Sat Aug 17 2024 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. Scattered thunderstorms are expected this afternoon. A few of these storms may be strong to severe with isolated damaging wind gusts possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 17, 4:47 PM EDT, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
447 PM EDT Sat Aug 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM Hail 1 SSW Brunswick 41.23N 81.83W
08/17/2024 M0.70 Inch Medina OH Public
&&
JSSpecial weather statement, Aug 17, 4:49 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Cleveland OH
449 PM EDT Sat Aug 17 2024
OHZ014-PAZ003-172145-
Ashtabula Inland OH-Crawford PA-
449 PM EDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ASHTABULA AND
SOUTHWESTERN CRAWFORD COUNTIES THROUGH 545 PM EDT...
At 448 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pymatuning Central, or 19 miles west of Meadville, moving east at 25
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Meadville, Andover, Linesville, Harmonsburg, Adamsville, Pymatuning
North, Pymatuning Central, Atlantic, Conneaut Lake, Jamestown,
Conneaut Lakeshore, Geneva, and Hartstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4148 8037 4149 8044 4149 8052 4150 8052
4150 8064 4163 8066 4175 8017 4148 8014
TIME...MOT...LOC 2048Z 253DEG 23KT 4157 8052
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
GaruckasLocal storm report, Aug 17, 5:20 PM EDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
520 PM EDT Sat Aug 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM Tstm Wnd Dmg 4 SSE Conneautville 41.70N 80.34W
08/17/2024 Crawford PA 911 Call Center
Tree down on road. Time estimated from
radar.
&&
BMLocal storm report, Aug 17, 5:23 PM EDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
523 PM EDT Sat Aug 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM Tstm Wnd Dmg 4 NNW Conneaut Lakeshor 41.68N 80.33W
08/17/2024 Crawford PA 911 Call Center
Tree and wires down. Time estimated from
radar.
&&
BMSpecial weather statement, Aug 17, 5:34 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Cleveland OH
534 PM EDT Sat Aug 17 2024
PAZ003-172230-
Crawford PA-
534 PM EDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN CRAWFORD COUNTY THROUGH
630 PM EDT...
At 533 PM EDT, Doppler radar was tracking a strong thunderstorm near
Guys Mills, or near Meadville, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Meadville, Titusville, Riceville, Lincolnville, Canadohta Lake, Guys
Mills, Cochranton, Saegertown, Hydetown, Blooming Valley, Townville,
Spartansburg, Woodcock, and Geneva.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4162 7961 4162 7982 4149 8000 4148 8014
4152 8031 4185 8000 4185 7967 4180 7961
TIME...MOT...LOC 2133Z 219DEG 25KT 4163 8005
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
GaruckasSpecial weather statement, Aug 17, 6:00 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Cleveland OH
600 PM EDT Sat Aug 17 2024
OHZ010-020-030-172300-
Medina OH-Lorain OH-Ashland OH-
600 PM EDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MEDINA...NORTH CENTRAL
ASHLAND AND SOUTHERN LORAIN COUNTIES THROUGH 700 PM EDT...
At 559 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Wellington, or 15 miles northeast of Ashland, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Medina, Brunswick, Grafton, Wellington, Sullivan, Lagrange, Penfield,
Spencer, Rochester, and Valley City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4110 8233 4134 8193 4113 8175 4099 8220
TIME...MOT...LOC 2159Z 239DEG 24KT 4107 8218
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
GaruckasThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 2:18 PM EDT | Special Weather Statement | CLE | Erie | 42 min |
| Aug 17, 2:37 PM EDT | Severe Thunderstorm Warning | CLE | Erie | 38 min |
| Aug 17, 3:18 PM EDT | Areal Flood Advisory | CLE | Erie | 3 hr |
| Aug 17, 3:22 PM EDT | Severe Thunderstorm Warning | CLE | Crawford, Erie | 53 min |
| Aug 17, 4:05 PM EDT | Special Weather Statement | CLE | Crawford | 40 min |
| Aug 17, 4:07 PM EDT | Severe Thunderstorm Warning | CLE | Erie | 68 min |
| Aug 17, 4:42 PM EDT | Severe Thunderstorm Warning | CLE | Crawford | 48 min |
| Aug 17, 4:49 PM EDT | Special Weather Statement | CLE | Crawford | 56 min |
| Aug 17, 5:09 PM EDT | Severe Thunderstorm Warning | CLE | Crawford | 51 min |
| Aug 17, 5:34 PM EDT | Special Weather Statement | CLE | Crawford | 56 min |
| Aug 17, 5:46 PM EDT | Areal Flood Advisory | CLE | Crawford | 3 hr |
| Aug 17, 6:29 PM EDT | Special Weather Statement | CLE | Erie | 61 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.